Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS La Crosse, WI

May 10, 2001Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 10, 2001, 1:53 PM CDT for Monroe County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2001, 1:53 PM CDT (18:53 UTC)
Expired
May 10, 2001, 2:45 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Monroe County, WI

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:00 PM CDTHail 1Cashton, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 101853
SVRLSE
WIC081-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 245 PM CDT

* AT 151 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 7
  MILES WEST OF CASHTON...OR ABOUT 13 MILES NORTH OF VIROQUA...MOVING
  EAST-NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR CASHTON AT 200 PM CDT...
  NEAR NORWALK AT 230 PM CDT...

NICKEL SIZED HAIL AND DOWNED TREES IN COON VALLEY HAVE BEEN REPORTED 
WITH THIS STORM. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWoS.

$$

BAUMGARDT

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:53 AM CDT, 2 hours earlier.

Area forecast discussion, May 10, 11:53 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1153 AM CDT THU MAY 10 2001

...SEVERE WEATHER THREAT APPEARS TO MAINLY HAIL THIS AFTERNOON AND
POSSIBLY DAMAGING WINDS...

LOOKING AT THE 12Z ETA...IT SHOWS DEW POINTS CLIMBING INTO THE LOWER
60S AND TEMPERATURES CLIMBING UP INTO THE 70S ACROSS THE AREA. THIS
SEEMS REALLY REALISTIC CONSIDERING THE DEW POINTS ARE ALREADY
HOVERING AROUND 60 AND THE TEMPERATURES ARE CURRENTLY RANGING FROM
THE MIDDLE 60S TO AROUND 70. BY MODIFYING THE DECORAH SOUNDING TO 75
TEMPERATURE AND 63 DEW POINT GENERATES CAPES OF AROUND 2500 J/KG AND
LIFTED INDICES AS LOW AS MINUS 7. WITH A WET BULB ZERO HEIGHT OF
10,200 FEET...PRIMARY THREAT APPEARS TO BE LARGE HAIL. THEY HAVE
ALREADY HAD REPORTS OF NICKEL AND DIME SIZE HAIL IN POCAHONTAS
COUNTY WHICH IS IN NORTHWEST IOWA. THIS CORRESPONDED TO VILS BETWEEN
55 AND 60. HOWEVER...WITH THE SHEAR INCREASING THIS AFTERNOON...STRONG
WINDS COULD BE A POSSIBILITY LATER ON THIS AFTERNOON.

THE MAIN FOCUS FOR THE CONVECTION WILL BE THE COLD FRONT WHICH IS
SITUATED JUST WEST AND NORTH OF OUR AREA AND OUT FLOW BOUNDARIES
FROM LAST NIGHTS CONVECTION. IN ADDITION...THE RUC 40 MODEL SHOWS A
SURFACE LOW DEVELOPING NEAR DES MOINES THIS AFTERNOON AND THEN MOVES
NORTHEAST. FINALLY...AN UPPER LEVEL VORT MAX OVER THE DAKOTAS WILL
BE MOVING ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.

.LSE...NONE.

BOYNE

In the hours before

Local storm report, May 10, 10:07 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....   

0900 PM    LAKE CITY                 MN   1 INCH HAIL
05/09/01   WABASHA                        REPORTED BY THE PUBLIC.

BOYNE
Local storm report, May 10, 10:32 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    5 S BELLECHESTER          MN   1 INCH HAIL
05/09/01   WABASHA                        REPORTED BY THE PUBLIC

BOYNE
Special weather statement, May 10, 11:07 AM CDT, 2 hours 46 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 AM CDT THU MAY 10 2001

HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST
CENTRAL AND SOUTHWEST WISCONSIN.

DISCUSSION - A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION THIS
AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE UPPER MIDWEST THIS AFTERNOON. THESE TWO SYSTEMS WILL
COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND
EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND THEY WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED IN
NORTHEAST IOWA THIS AFTERNOON...AND MAY BE$ NEEDED ELSEWHERE LATER
IN THE DAY.

BOYNE
Special weather statement, May 10, 1:26 PM CDT, 27 minutes before
IAZ008>011-018-019-029-030-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT THU MAY 10 2001

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES:

IN IOWA
     CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
     ALLAMAKEE AND MITCHELL

INCLUDING THE CITIES OF...WEST UNION...WAUKON...NEW HAMPTON...
ELKADER...DECORAH AND CRESCO

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SHOWERS AND
THUNDERSTORMS OVER MITCHELL AND FLOYD COUNTIES. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF THE
AREA BETWEEN 130 PM AND 3 PM. CURRENTLY...THERE IS NO SEVERE WEATHER
ACROSS NORTHEAST IOWA...BUT CONDITIONS ARE STILL RIGHT FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON. PRIMARY THREAT STILL
LOOKS LIKE LARGE HAIL AND DAMAGING WINDS.

PERSONS IN THE WXATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.

BOYNE
Local storm report, May 10, 1:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
k
0138 PM    3 NE STODDARD             WI   0.88 INCH HAIL
05/10/01   VERNON                         REPORTED BY LOCAL SPOTTER

WELVAERT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:58 PM CDTSevere Thunderstorm WarningARXBuffalo77 min
May 9, 10:15 PM CDTSevere Thunderstorm WarningARXBuffalo30 min
May 9, 10:30 PM CDTSevere Thunderstorm WarningARXTrempealeau45 min
May 10, 1:35 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon55 min
May 10, 6:56 PM CDTSevere Thunderstorm WarningARXGrant49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.